Medical questions & health advice by board certified doctors
"If I use Tretinoin then stop, how long will it take skin to heal/return to its natural color?"
I used retinol for 3 months then I went to Brazil and got severe sun damage so my face is way worse. I want to start using retinol again but this time I'm hoping to protect my face with antibacterial sunscreen to the extreme until it heals. How long after stopping the use of retinol will it take for my skin to grow back to natural state/color?
It is very important that you discuss this question with your dermatologist. One observation that is worth making is that temporary worsening of the acne is a well known phenomenon when using tretinoin creams. In most individuals who use the cream, they will find that the acne actually gets worse for two weeks, potentially longer even, before starting to clear up. So, one possible factor that may have played into your situation if you were using the tretinoin in an intermittent fashion is that you just never got to the point where you started to see the sustained benefits from the medication. At the same time, it is also the case that tretinoin makes the skin very sensitive to damage from the sun, so it is absolutely critical to use a good sunscreen at all times when using this medication. What is a bit less clear to me from your question is what exactly the color changes are that you have experienced. Although tretinoin is sometimes used in the lightening of skin blemishes, it is not clear to me if you are experiencing light or dark areas on the skin. Other than tretinoin, these could also be caused directly by damage to the skin from the sunburn and, if this is the case, it is hard to predict how long it will take for the skin to return to a normal color, but it could easily be several months or even longer. I'd recommend discussing this issue in greater detail with your dermatologist. They will be able to examine your skin and give you more specific recommendations.
Need more info?See a dermatologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.